Author(s): Hasegawa H, Hasegawa K, Saito T, Kowa H, Nonaka I
Abstract Share this page
Abstract A 41-year-old woman was admitted to a local hospital because of bloody diarrhea and diagnosed as having ulcerative colitis (UC). Despite prednisolone of 40 mg/day administration, her symptoms aggravated rapidly and she developed muscle weakness of lower limbs two weeks after steroid administration. On admission, she was bed-ridden and could not lift her knees and arms from bed. The serum CK level was increased slightly and total protein decreased markedly. She had moderate liver dysfunction, mild hyperthyroidism, mild glucose intolerance, and some results suggestive of immuno-deficiency including positive cold agglutinin and microsome tests, and positive antinuclear antibody. Her muscle biopsy showed both type 1 and 2 fiber atrophy and focal myofibrillar degeneration with autophagic phenomenon. There were a few fibers with nemaline bodies probably formed from marked degeneration of myofibrils. Although she had been on prednisolone for 2 weeks, the degenerative muscle pathology differed from that of steroid myopathy in which type 2 fiber atrophy is one of characteristic findings. Some additional factors including marked malnutrition, possible immuno-deficiency and hyperthyroidism should be considered for the pathogenesis of this particular myopathic changes. Since her general condition and muscle weakness gradually improved postoperatively, UC itself might have played an important role in inducing muscle symptoms.
This article was published in Rinsho Shinkeigaku
and referenced in Internal Medicine: Open Access